Serotonin syndrome is used to describe a condition in which there is an excess of serotonin in the central and peripheral nervous systems. This is triggered by the use and combination of more than one serotonergic medication or illegal psychoactive substances. Signs of serotonin syndrome may include the following: Diarrhea, fever, increased pulse, rapid heart rate, high blood pressure, increase in body temperature, sweating, confusion, tremors and muscle twitching, involuntary and persistent muscle tension, seizures, acute kidney damage. Serotonin syndrome can be fatal if severe.
The symptoms subside after about 24 hours. If drugs or illegal psychoactive substances with a longer half-life or a longer duration of action have been taken, the side effects may last longer.
Substances with increased serotonin release include stimulants such as cocaine, amphetamine, MDMA, various antidepressants such as tricyclics (amitriptyline, doxepin, etc.), SSRIs (citalopram, sertraline, etc.), serotonin-norepinephrine reuptake inhibitors (trazodone, bupropion, etc.), monoaminooxidase inhibitors (isocarboxazid, phenelzine, etc.), opioids (e.g., oxycodone, fentanyl, tramadol, etc.), and other drugs.), monoaminooxidase inhibitors (isocarboxazid, phenelzine, etc.), opioids (e.g., oxycodone, fentanyl, tramadol, etc.), psychedelics (LSD), 5-hydroxytryptamine (5 -HT1) agonists (triptans), herbs (nutmeg, St. John's wort, etc.), and other agents such as lithium, dextromethorphan, metoclopramide. The list is not exhaustive.
If you have questions about high-risk combinations of substances, always ask the healthcare professional who prescribed the medication. This person will provide information about the possible risks. They are bound to secrecy for every question (even if it is about illegal psychoactive substances).